Day 86-94 Chemotherapy

As people ask how I am, I usually respond with ‘I feel fine.’ Although an automatic response to a casual question, it’s something I sometimes have to think hard about. I recently realised that I’m no longer sure what ‘fine’ feels like. With a dizzy disorientation, light headedness, lethargy, forgetfulness, tingling extremities and a dull haze around everything I do, I still feel much better than recently although I suppose health and state of mind are all relative.

Day 86-87 Chemotherapy

Although it has since turned out not to be the case, as far as I had expected, these were my last days on the ward- I had previously planned a card and some chocolates which with the help of Liz were hidden away in my belongings to pass to the nurses on my departure.

I had a final dose of Chemotherapy (Etoposide, ifosfamide and Mesna) on day 86 (Wednesday) Which was gruelling and annoying, but dampened by the thought of going home. The Thursday (day 87) was rounded off with a final intrathecal (IT) injection of methotrexate which was performed quickly and relatively painlessly (although not a procedure I’ll be missing)

On a few of the ‘IT’ injections administered I’ve experienced the pain or shocking numbness which can occur when the needle comes close to a nerve ending. It happened again this time although strangely the pain felt like someone pinched my leg which startled me. Otherwise the procedure went fairly smoothly.

Homeward Bound

I’m fairly used to the procedure now, and was careful not to jeopardise my release by giving anyone any excuse for delay (the organised registrar helpfully rescheduled his morning to start the procedure early). Even so, I was not ready for collection until around 17:30 and although we didn’t get home till 19:00, I was happy to have the option of refusing my final hospital dinner!

Still aching from the procedure I spent Friday and most of the weekend resting.

It was Liz’s birthday on Sunday and although her gift from me is an IOU, her family came up and I think she was more than happy to see them. I realised I hadn’t seen or spoke to them directly since Christmas, so it was good to catch up and experience a little friendly normality.

Days 91-94 Recovery

On Monday, it was back to the routine of the district nurse arriving to perform blood tests. I was a little apprehensive as I had decided not to take my Lenograstim over the weekend after a discussion with the nurse who agreed with my logic. The results came in fairly quickly and I had a call from the ward asking how I felt. I felt light headed and knew I was neutropenic but my neutrophils had dropped to 0.0 which is well below the normal safety threshold. I managed to negotiate with her as my platelets were still 28 (low but within danger levels provided I don’t cut myself) and I knew I had the back up of the injections.

My next test was Wednesday (yesterday) the call came in again, and this time they weren’t as lenient. My neutrophils had risen to 0.2 but my platelets were now 7 which normally would lead to random bleeding but Luckily my skin integrity has seemed to hold together fairly well apart from a few random pin pricks and bruising across my skin.

Petechiae pin pricks
‘Petechiae’ pin pricks

Petechiae is the technical name for the pin pricks which are caused as blood vessels burst due to the shortness of platelets (also technically called ‘thrombocytes’ and ‘thrombocytopenia’ is the condition).

so I’m sat in hospital after another uncomfortably interrupted night waiting for a transfusion of blood and platelets. If the internal politics go in my favour I can go home shortly after although it’s difficult to argue and negotiate with doctors for whom safety is their primary concern.

Advertisements

3 thoughts on “Day 86-94 Chemotherapy

  1. Hi, I came across your blog and just finished my four cycles of chemo for Burkitts Lymphoma. Reading your blog post was extremely cathartic because it’s all the same emotions and pain I have felt over the past months. I am now waiting for the doctor to perform scans and am so deathly afraid that my cancer is not gone yet. Still a lot of pain in stomach area but no other symptoms. Did you have any residual pain after you completed treatment?

    Thank you,

    Andrew

    • Hi Andrew, thanks for reading- you’re the first ‘Burkitts buddy’ I’ve met (I don’t think there’s many of us out there)! – I’ll have to say that having spoken to a number of people since treatment, the fear of recurrence doesn’t ever go away – but you get used to the idea. I also had quite a lot of pain and still have some level of discomfort and IBS but nothing too serious – the good news is that it all subsides. I would definitely bear in mind that it will take some time to get used to your new normal and you probably won’t feel quite right for another 12 months (e.g. disorientation tiredness etc) – I still feel like I’m recovering to some degree 2 years on. The good news is that it gradually gets much easier – If there’s one piece of advice I can give is take it easy and let your body heal, don’t jump too hard back into life!

      Where in the world are you based? – Feel free to get in touch at any point if you have any questions or just want to talk, but hang in there – I’m sure the scan will be fine, but good luck and let me know how you get on,

      Robin.

  2. Thank you so much! I found it really hard to find information about what to expect after treatment. It’s such a scary feeling. I describe it as feeling like your being pushed off a cliff and it’s either sink or swim. Especially after getting so sick so fast it’s almost worst than the treatment. The fear of what now!? I am located in California in the US.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s